MEDizzy
Sign in
Isabella Burns
Isabella Burnsover 1 year ago

What are the dangers of uncontrolled high-flow oxygen?

84
Top rated comment
over 1 year ago

Administering high flow oxygen for long periods of time and unmonitored can lead to hyperoxia (oxygen toxicity). This manifests in signs of central nervous system involvement and pulmonary involvement. It causes respiratory depression especially in COPD patients. People at risk of developing toxicity include: infants on hyperbaric oxygen therapy, COPD and deep water divers. Pulmonary symptoms include: pleuritic chest pain, sub sternal heaviness, coughing and dyspnea. It can lead to atelectasis and pulmonary edema. The condition can also present as confusion, twitching, tinnitus, nausea and convulsions. Management includes weaning off the excess oxygen and giving symptom relief. Such as anticonvulsants, painkillers for headaches and anti-emetics for nausea.

Other commentsSign in to post comments. Don't have an account? Sign up now!